MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE BOLT WRENCH; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. GUIDE BOLT WRENCH; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71631140
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/12/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).H11: lot numbers 08km04375 and 23am00380 were received for guide bolt wrenchs reported.However, it is unknown which belongs to this event (case-(b)(4).For lot number 08km04375: manufactured date: 06-oct-2008 / expiration date: 21-feb-2036.For lot number 23am00380: manufactured date: 03-jan-2023 / expiration date: 20-may-2050.
 
Event or Problem Description
It was reported that during an internal fixation surgery, when attempting to remove the drill guide handle from the intertan 11.5mm x 18cm 125d, the tip of a guide bolt wrench broke off inside the drill guide handle (case-(b)(4).Afterwards, another attempt was made to remove the intertan 11.5mm x 18cm 125d from the drill guide handle on the back table, and another guide bolt wrench broke.It is unknown how was the procedure completed or if there was any surgical delay.No further complications were reported.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed that the device returned heavily worn from use, with the distal tip fractured off with no material returned.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GUIDE BOLT WRENCH
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key24757004
Report Number1020279-2026-00461
Device Sequence Number18448998
Product Code HSB
UDI-Device Identifier03596010419644
UDI-Public3596010419644
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631140
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2026
Supplement Date Received by Manufacturer05/05/2026
Initial Report FDA Received Date04/01/2026
Supplement Report FDA Received Date05/10/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71631140, LOT: UNKNOWN
Patient SexUnknown